Your Questions About Carnitine Deficiency

June 28, 2012
By

Mandy asks…

What is Carnitine Deficiency?

I would like to know what is Carnitine Deficiency?

admin answers:

Carnitine Deficiency Syndromes

http://www.webmd.com/hw/health_guide_atoz/nord60.asp

this article is more indepth

http://www.emedicine.com/ped/topic321.htm

Plz let me know if you need further help in searching this syndrome.

Richard asks…

pyruvate oxidation in carnitine deficiency?

i know that pyruvate oxidation in carnitine deficiency is not impaired. i’m just not sure why. can someone please explain? i’d really appreciate it. thanks :)

admin answers:

Why would pyruvate oxidation be impaired? Carnitine is a fatty acid carrier.
W

Lizzie asks…

Is there a difference between “carnitine deficiency” and an “SCADD” (short chain deficiency)?

My son died 2 hours after an induced labor (37 weeks) of “metabollic acidosis” coupled with severe anemia. I was on two epilepsy meds, depakote (which depletes carnitine levels — mine were LOW but they didn’t know this till later) and zonegran (which killed my appetite, resulting in fasting which is apparently horrible if you’re already low on carnitine). They found he was carnitine deficient and/or had an SCADD — it didn’t occur to me until now — are these two separate things? Can the SCADD be a result of a carnitine deficiency linked to the depakote? (They have no idea what caused the anemia, other than possibly bleeding into the placenta after the cord was cut.) I am still puzzling over this…thanks!

admin answers:

According to nih.gov:
“Primary carnitine deficiency is a condition that prevents the body from using fats for energy, particularly during periods without food (fasting).”
I know this is for primary cases, and you’re suggesting this case was medication induced, but that was all I could find :( .

SCADD on the other hand is discussed more as a autosomal recessive genetic disorder. So each time you have a child, there may be a 25% chance of having it again in that child. The children tend to get hypoglycemic which can result in the metabolic acidsosis.

I wish I knew more. It sounds like you are worried that your medications may have somehow worsened all this and I’m very sorry for your loss. Personally as an MD student, it does not sound like your medications should have contributed much. If they did, then it was your doctor’s responsibility to take you off the meds and maybe on a safer alternative. I hope you feel better. I’ll leave the links for you in case you are interested in reading on it.

Powered by Yahoo! Answers

Tags: , , , , , , , , , ,

Leave a Reply

Your email address will not be published. Required fields are marked *

*